Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Hello everyone, 
Today marks my third week on Accutane and I'm not sure if I will be continuing the treatment. Just yesterday I started dealing with very intense depression and anxiety. For example, I couldn't stop thinking "What if someone very close to me died.." my grandmother specifically, and it was absolutely tearing me apart. These thoughts keep me up at night. So, I skipped last nights dose (40mg) and I'm calling my dermatologist today. 

Has anyone else experienced these thoughts? How did you deal with them? 

I've also done a lot of research on the vitamin 5-HTP which puts serotonin back into your brain. Has anyone tried this? 

Share this post


Link to post
Share on other sites

I haven't experienced anxiety like that.. instead, accutane triggered my already-severe anxiety and caused me some horrendous panic attacks. I feel veru unreal (derealised) when I'm in that state, and it's horrible. I tried 5-HTP. It helped me sleep and was a miracle, actually. I took 50mg before bed on an empty stomach and began to notice that I'd be tired at 11pm and able to sleep, when my anxiety kept me up till 3am before (and even then it was har to sleep).

However, I don't like 5-HTP as a supplement. If I take it before bed, I will ALWAYS wake up with a migraine headache and eye disturbance. Maybe that;s just me being migraine prone, but it affected me in that way. It will also make me feel stupid and "doped" the next day,m as if I'm on Xanax. That's literally how it affects me.. it puts me in a hazy, calm state. YES, it did stop the panic attacks, but it put me in a very odd, dream-lke state and didn't let me function/work and always gave me severe headaches and fatigue. It works well for some people, though.. so it's worth a try. 

Another key thing is that mental health isn't comletely understood even to this day, and it's not as simple as more serotonin = better mental health. I used to believe this, but it really isn't true, as other chemicals are involved.  It is true  that people see effects from 5-HTP, though.. so whether placebo or not they do feel better. 

Despite what I've said about the side effects I experienced, if I didn't suffer from the headaches (and it was just haziness/tiredness) it might be worth it for me. I suggest you try a low dose (no more than 50mg, before bed) and see how you feel. The placebo effect of knowing you're actively taking something to help your mental health may be enough to help you. And I have found that it DOES make you feel "calm", like you're almost immune to those feelings of strong anxiety. It's just for me, that feeling of placidness = feeling a bit drugged and "off"

Share this post


Link to post
Share on other sites

The accutane could be stimulating those scary thoughts for you, but stopping the medication might be a bad idea. In a year you could still be suffering from acne and if you stick with the medicine you will likely be clear.

I also suffered some negative mental side effects from accutane but acne really sucks so just slow down before quitting your treatment too soon.

I wish you clear skin my fellow acne sufferer

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×